Trying to find the right ADHD medication without horrible side effects

Ana - posted on 08/15/2016 ( 1 mom has responded )

2

0

1

I have a 7 year old son who suffers from ADHD...and when I say suffers, I am talking without medication he can barely hold a conversation. Due to this he is unable to focus without medication and has tried quite a few different kinds. We tried a patch, and several dosages of vyvanse. He is currently taking 40mg of vyvanse which seems to help his ability to focus in class however he has developed a facial tick and suffers from night terrors almost every night. The psychiatrist prescribed medication to help him sleep, and told me the night terrors are typically caused by lack of sleep. Due to my hesitation of medicating my child to begin with unless he is unable to sleep I do not give him the sleeping aid...and yet he continues to wake up crying almost every night.
The Vyvanse seems to suck the life out of his personality, reduces his eating, and has a bad rebound affect. During the weekends when he is not on medication he is more temperamental, gorge eats, and has even more of a difficulty concentrating.

I guess my whole point is does anyone know of a medication that will not result in night terrors, facial ticks, and is associated with a rebound effect worsening behavior while not taking it? One parent of a child in my son's class last year talked about a liquid medication stating her child has been successful with his ability to stay focused during academic tasks in school. Does anyone have experience with this type of medication?

I hope someone can relate to this situation and give me some guidance. As a mother I am sure you can all relate to only wanting your child to succeed in school as well as at home without trading one negative trait for another.

-Ana

MOST HELPFUL POSTS

Ev - posted on 08/15/2016

7,223

7

909

If you are not satisfied with the person that sees your son and medicates him then you need to find someone else who will listen to you and work with you. A second opinion can give you some insight so that you can deal with this. Also understand that all medications come with side affects especially those used in treatments with ADHD. Some of them are also used for other diagnosed issues. The side effects of those can be and are most likely harder on young children than they are adults. Finding a medication that does not have any side effects is rare.

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms